SERB completes acquisition of BTG Specialty Pharmaceuticals to create a global leader in critical care medicines

Did digitalis affect Van Gogh’s painting?

Van Gogh’s predilection for yellow may or may not be attributable to his epilepsy medicine. More than a century later, clinicians diagnose potentially life-threatening digoxin toxicity from specific clinical signs.

In 1890, Vincent Van Gogh painted what would become one of his most revered artworks. The Portrait of Dr. Gachet depicts a swirling vision of Van Gogh’s homeopathic doctor, who treated the artist following a stint at an asylum in Saint-Rémy-de-Provence.

But the painting also contains a clue to what some say may have contributed to Van Gogh’s late style: a foxglove plant resting on the table at which Dr. Gachet sits.

Why? Because the medication digitalis – now used to treat congestive heart failure and heart dysrythmias – is extracted from foxglove and was once used to treat a variety of illnesses, including Van Gogh’s epilepsy. In rare cases – due to the way the medicine interacts with enzymes in the retina’s cone cells – those who are over-exposed to digitalis can experience xanthopsia, which means everything they see is tinged with yellow.

Thus, some have argued that Van Gogh’s predilection for yellow – especially in later works like Still Life: Vase with Fifteen Sunflowers (1888) and The Reaper (1889) – may have stemmed from his taking digitalis. Some have even used one of his most recognized paintings, Starry Night (1889) as a classic portrayal of the characteristic “yellow halos” described in medical texts and journals.

Yet while this is undoubtedly a convenient hypothesis, it’s just that, a hypothesis – and an unlikely one at that. An article in the British Journal of Medical Practice provides several counterarguments: that Dr. Gachet knew the potential side effects of the drug; that Van Gogh would have likely not been able to paint with digitalis levels high enough to induce xanthopsia; that his paintings prior to taking the drug already showed a preference for yellow; and that Dr. Gachet later tested the artist’s vision and found it perfectly satisfactory.

At the same time, however, others have suggested that it might’ve been easy to overdose on digitalis back then. After all, “the therapeutic dose is miniscule, and it is very close to the level that can also produce digitalis intoxication.”

That may explain why, even with more than a century’s worth of medical advances, potentially life-threatening toxicity (or overdose) can still occur in patients being treated with digitalis.

While an artist with yellow vision makes for a dramatic story, today clinicians identify potentially life-threatening digoxin toxicity from specific clinical signs, including:

• Cardiac dysrhythmias
• Severely elevated serum potassium level (hyperkalemia)
• Evidence of end-organ dysfunction from hypoperfusion (such as kidney failure, altered mental status, abdominal pain)

Luckily, an antidote now exists to treat this condition. With treatment, patients won’t see yellow – as Van Gogh did, even if digitalis had nothing to do with it – but more importantly it can negate the potentially life-threatening risks of digoxin toxicity.

To learn more about digitalis toxicity and treatment options, visit our new website: https://digifab.health/

Potentially Fatal Digoxin Toxicity

Learn more about the risk factors and how to recognize potentially fatal digoxin toxicity.

Read more